Q: Can antibiotics cause a rash?
Yes. Antibiotics, such as penicillin and doxycycline, can cause rash. These rashes are seen as a symmetrical outbreak of red, blotchy, slightly raised welts (wheals) and solid, raised spots (papules). This rash will typically begin on the trunk or back and spread to involve additional areas of the body.
Nearly all people with mononucleosis who are given ampicillin will develop a rash as a reaction to the drug. There are other drugs, such as anticonvulsive medicines, that are associated with severe skin rashes.
Once allergic to a drug, you will typically be allergic to it for life. The first time you are exposed to a drug you are allergic to, it may take one to two weeks for the rash to occur. Any subsequent exposures, however, may cause a rash after only a couple days. If a rash appears after taking a medication, no further dosage should be taken until the matter has been discussed with a physician.
Dr. Lowell Goldsmith and Dr. Jeff Bernhard contributed their expertise on behalf of Logical Images for the above information.